Tutor profile: Paula W.
Medication errors is a growing problem in hospitals and is said to grow every year. 7000 Americans die from medication errors each year, unintentional overdoses made up 40% of ED visits, representing the most prevalent mechanism of injury . Other mechanisms included side effects and allergic reactions. The United States Pharmacopoeia (USP) maintains a list of the top ten medications that are most commonly misused or mishandled in some way by healthcare professionals. Can you identify which meds are on the top of the list? A:Insulin, Heparin and Warfarin B: Insulin, Potassium Chloride and Morphine C: Insulin, Albuterol and Potassium Chloride D: Insulin, Morphine and Warfarin
Insulin, Potassium Chloride and Morphine are the top three but Morphine is number two. Insulin error come from many areas, mixing up the kind of insulin the person is suppose to take, long term vs short acting. Now there are multiple long acting from U 100 up to U 500 insulin. Make a mistake and give the wrong dose with a U500 insulin and you think your are giving a U 100 insulin and the patient could be dead long before the healthcare professional has even realized the mistake. The makers of the insulin products MUST do more to make the packaging look and FEEL different like they did with Potassium Chloride - but that drug still is number three on the list so the packaging alone is still not enough! There is also the way the orders are written. The confusion over handwriting can sometimes lead healthcare professionals to misinterpret the dosages and overdose the patient because they could not correctly read the writing. The U should never be used alone but instead the word units should always be written out. Another safety measure to be put in place for insulin is to have a second person double check the syringe to see that the dosage in the syringe is in fact the dosage ordered. This double check system can save a patient's life! The second drug on the list is morphine, which can be extrapolated to include all opioids, Similar names for some of these drugs often cause confusion, such as: Avinza and Evista; Morphine and hydromorphone; Oxycontin and MS Contin; Hydrocodone and oxycodone; and Oxycodone and codeine. The third drug, Potassium Chloride has been identified as a real threat to patient safety, so much so that the Joint Commission has ordered that it not be stocked on patient care units. The vial of potassium chloride looks so much like Furosimide that it has been mistaken for too many times, once is too many in my humble opinion, it can only be kept in the pharmacy if the pharmacy is open 24 hours a day or in a locked area, accessible only in an emergency when the main pharmacy is closed. Still, a nurse did pull the wrong vial, mistaking it for furosimide and the patient died. Despite efforts to change the packaging, mistakes are still being made. The pharmacy association ISMP is advocating that all Potassium Chloride be dispensed by the pharmacy only in a mixed IV solution and no vials be dispensed at all. They further advocate that the pharmacists do a double check with two pharmacists checking the orders and the IV bag to assure the mixture is correct to the orders. They further advocate that medication with similar names be ordered from different vendors so they will come in different packaging to try and eliminate errors from look alike meds and packages. Safe medication handling and dispensing is the responsibility of everyone who part of the medication dispensing process. Knowing what medications are the most vulnerable can alert you to when to be most careful in medication preparation. Never let your guard down but in som situation be especially careful as a patient's life could be in your hands.
You are making your rounds as a home health nurse. This patient and family are well known to you. You arrive at a patient's home, the patient is complaining of pain on her right side, so severe she will not let you take her blood pressure she is complaining of severe shortness of breath, the daughter is there and is asking you to leave stating she is going to handle the situation. You are recommending a call to 911, both are refusing. You call the doctor and he wants the patient brought to the hospital immediately. The daughter says she will bring the patient there herself. They both ask you to leave. You do but after 15 minutes go by you return to find nothing has changed. the patient is still sitting at the table and the daughter has done nothing to help her mother. what do you do?
You are very concerned about what is going on with this patient but the patient and the family are adamant you are not to call 911. The patient's condition seems to be worsening, your never decision is to: A: call 911 in spike of the families insistence not to call them B: call the doctor to see if he can persuade the family to act C: call adult protective services because of potential family abuse or neglect happening D: do nothing and let the family handle it their own way as the patient is requesting
Subject: Medical Assistant
You are about to exam in new patient to the doctor's practice. This includes taking his vital signs, what protective equipment would you wear when taking his blood pressure?
Since this is a new patient and you know nothing about him you should protect yourself by wearing the following to take his blood pressure: A: googles B: gloves C: Gown D: None of the above
needs and Paula will reply soon.